Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

A refinement of Šarkovskiĭ's theorem


Authors: Nam P. Bhatia and Walter O. Egerland
Journal: Proc. Amer. Math. Soc. 102 (1988), 965-972
MSC: Primary 58F22; Secondary 26A18, 58F13
DOI: https://doi.org/10.1090/S0002-9939-1988-0934875-9
MathSciNet review: 934875
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ f:R \to R$ be continuous. If $ f$ has an orbit of period $ n$, the question of which other periods $ f$ must necessarily have was answered by A. N. Sarkovskii by giving a total ordering of the natural numbers, now called the Sarkovskii ordering. The ordering does not take into account the period types and examples show that depending on the type of the period other periods than those implied by the Sarkovskii ordering are present. Introducing the concepts of a periodic loop (a periodic orbit of a certain type) and infinite loop, we give a total ordering of loops and obtain, as a consequence, a refinement of the theorem of Sarkovskii.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F22, 26A18, 58F13

Retrieve articles in all journals with MSC: 58F22, 26A18, 58F13


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1988-0934875-9
Keywords: Periodic orbits, loops, infinite loops, Sarkovskii's theorem
Article copyright: © Copyright 1988 American Mathematical Society